Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 5:48 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 1, 2018, 6:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:00 PM CDT | HAIL 2 | 10 N Beulah, ND | |
| Jun 1, 6:18 PM CDT | HAIL 1 | White Shield, ND | SOCIAL MEDIA REPORT FROM FRIDAY, JUNE 1ST. |
| Jun 1, 6:25 PM CDT | TORNADO | 7 N Hebron, ND | TORNADO LOOKS TO BE FAIRLY LARGE. 5 TO 10 MILES NORTH OF HEBRON. REPORTED BY A STORM CHASER. |
| Jun 1, 6:39 PM CDT | TSTM WND GST 58 | Garrison, ND | ASOS STATION N60, GARRISON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS53 KBIS 012248
SVRBIS
NDC055-057-065-012345-
/O.NEW.KBIS.SV.W.0046.180601T2248Z-180601T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
548 PM CDT FRI JUN 1 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western McLean County in south central North Dakota...
Western Oliver County in south central North Dakota...
Mercer County in south central North Dakota...
* Until 645 PM CDT.
* At 548 PM CDT, a severe thunderstorm was located 10 miles south of
Beulah, moving north at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Beulah, Garrison, Hazen, Stanton, Max, Zap, Riverdale, Golden
Valley, Pick City, Roseglen, Hannover, Beulah Bay Recreation Area,
Fort Stevenson State Park, Hazen Bay Recreation Area, Lake
Sakakawea State Park, Emmet, White Shield, Dakota Waters Recreation
Area and Raub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south
central, north central and northwestern North Dakota.
LAT...LON 4698 10174 4699 10208 4785 10208 4784 10125
4698 10139
TIME...MOT...LOC 2248Z 184DEG 52KT 4713 10185
HAIL...1.50IN
WIND...60MPH
$$
HEINERT1 follow-up statement
588
WWUS53 KBIS 012309
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
609 PM CDT FRI JUN 1 2018
NDC055-057-065-012345-
/O.CON.KBIS.SV.W.0046.000000T0000Z-180601T2345Z/
McLean ND-Oliver ND-Mercer ND-
609 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MCLEAN...WESTERN OLIVER AND MERCER COUNTIES...
At 608 PM CDT, a severe thunderstorm was located 5 miles southwest of
Beulah Bay Recreation Area, or 11 miles north of Beulah, moving north
at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Beulah, Garrison, Hazen, Stanton, Max, Zap, Riverdale, Golden Valley,
Pick City, Roseglen, Hannover, Beulah Bay Recreation Area, Fort
Stevenson State Park, Hazen Bay Recreation Area, Lake Sakakawea State
Park, Emmet, White Shield, Dakota Waters Recreation Area and Raub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south
central, north central and northwestern North Dakota.
LAT...LON 4698 10174 4699 10208 4785 10208 4784 10125
4698 10139
TIME...MOT...LOC 2308Z 184DEG 52KT 4743 10182
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 1, 1:32 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 124 PM CDT Fri Jun 1 2018 The main forecast issue in the short term period will be thunderstorms today and this evening, then winds tonight into Saturday. Surface low pressure was located over far northwest SD early this afternoon with a strong southeast flow over much of western and central ND. Some areas are near advisory criteria for winds but would rather not clog up the airways with wind advisory with potential for significant severe outbreak unless we see widespread advisory criteria winds. We continue to destabilize over western ND this afternoon. SPC has issued a severe thunderstorm watch for the eastern high plains east into southwest ND and western SD. Severe convection already continues over eastern MT and northeast WY and is expected to move into southwest ND later this afternoon. Additionally we still expect thunderstorm development to the east of this area, over western and central ND around mid afternoon. Would not be surprised with a Tornado Watch or certainly a SVR with possible tornadoes mentioned. Very strong instability and deep layer shear are expected to continue to develop over western and central ND this afternoon. A limiting factor for a tornado watch would be a limited area and time where shear and discrete cell development will coincide before convection takes on a more QLCS like structure. However, with such a strong wave, we do expect convection will move through the area this afternoon and this evening. CAMS are in good agreement in moving a single or multiple line segments through the forecast area during this timeframe. The 12 UTC HREF again supports our strongest updrafts over the lake Sakakawea region. Really no significant messaging changes from the early morning forecast. A strong westerly flow continues tonight behind the convection, and continues through Saturday. Will probably need some wind highlights for Saturday but will not issue anything at this time. There could be some wrap around moisture, with scattered showers and an isolated thunderstorm across the north Saturday. .LONG TERM...(Saturday night through Friday) Issued at 124 PM CDT Fri Jun 1 2018 Upper level ridging builds over the area Saturday night through Monday. We then return to a quasi-zonal flow Monday night through Friday with periodic chances of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 124 PM CDT Fri Jun 1 2018 Intense storms are expected to develop in western ND this afternoon in the 19 to 21 UTC time frame. Those storms are expected to move eastward ahead of a cold front and will likely merge into a line as they reach the KMOT to KBIS areas by late afternoon or early evening, and KJMS this evening. IFR to LIFR conditions, large hail, damaging winds and very heavy rainfall may accompany any severe storms this afternoon and evening. A strong westerly flow will develop behind the convection and continue through Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 132 PM CDT Fri Jun 1 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant severe weather event is expected this afternoon and evening. Scattered severe storms will likely first develop across western North Dakota between 2 pm and 4 pm CDT and are forecast to merge into a solid line of storms by the time they reach Highway 83 in the late afternoon or early evening. The line of storms will then move eastward across the remainder of central North Dakota and the James River valley this evening. The storms could produce very large hail, possibly up to the size of tennis balls, damaging wind gusts up to 70 mph, and very heavy rainfall. A few tornadoes are also possible this afternoon, with the greatest tornado risk in areas along and west of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds gusting up to 45 mph are likely across western and central North Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this afternoon and evening. A cold front will interact with an unstable atmosphere containing enough wind shear for supercell thunderstorms this afternoon along and west of Highway 83. Storms will likely merge into a squall line that will move east across central North Dakota and the James River valley this evening.
In the hours before
Special weather statement, Jun 1, 3:09 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM CDT FRI JUN 1 2018
NDZ002-009-010-017-012030-
McKenzie-Mountrail-Williams-Burke-
309 PM CDT FRI JUN 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
MCKENZIE...NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES
UNTIL 330 PM CDT...
At 305 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Portal south to New Town. Movement
was north at 45 mph.
Very heavy rainfall is occurring with these storms, and may cause
localized flooding, especially in low lying areas. Do not drive your
vehicle through flooded roadways.
In addition to the heavy rain, wind gusts to 50 mph and half inch
hail are possible with the stronger storms.
Locations impacted include...
Stanley, New Town, Tioga, Powers Lake, Lignite, Columbus, Portal,
Ross, Battleview, Flaxton, Lostwood, White Earth, White Earth Bay
Recreation Area, Larson, Charlson, Northgate, Coteau and Mcgregor.
LAT...LON 4900 10225 4858 10231 4797 10245 4805 10301
4863 10296 4863 10289 4864 10288 4872 10289
4872 10294 4886 10294 4900 10283
TIME...MOT...LOC 2005Z 197DEG 42KT 4908 10246 4818 10274
HEINERTLocal storm report, Jun 1, 4:37 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FUNNEL CLOUD 6 WSW GRASSY BUTTE 47.36N 103.37W
06/01/2018 MCKENZIE ND STORM CHASER
A STORM CHASER REPORTED A WELL DEFINED
FUNNEL CLOUD APPROXIMATELY 6 WSW OF THE TOWN
OF GRASSY BUTTE.
&&Local storm report, Jun 1, 5:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND GST BOWMAN 46.18N 103.39W
06/01/2018 M60 MPH BOWMAN ND AWOS
&&Local storm report, Jun 1, 5:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 1 ESE OAKDALE 47.47N 102.84W
06/01/2018 DUNN ND LAW ENFORCEMENT
BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.
&&
JPMLocal storm report, Jun 1, 5:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 13 S WATFORD CITY 47.61N 103.25W
06/01/2018 E1.00 INCH MCKENZIE ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED PEA TO QUARTER
SIZED HAIL COVERING THE GROUND AT MILE
MARKER 127, WHICH IS 13 MILES SOUTH OF
WATFORD CITY.
&&Local storm report, Jun 1, 5:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO 8 NE OAKDALE 47.55N 102.74W
06/01/2018 DUNN ND EMERGENCY MNGR
3-5 MILES NORTH OF MILE MARKER 183 ON
HIGHWAY 22.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| May 31, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 63 min |
| May 31, 7:47 PM CDT | Special Weather Statement | BIS | Morton, Oliver | 43 min |
| May 31, 8:03 PM CDT | Areal Flood Advisory | BIS | Hettinger | 2 hr |
| May 31, 8:12 PM CDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 31, 8:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 58 min |
| May 31, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 27 min |
| May 31, 8:55 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| May 31, 9:26 PM CDT | Special Weather Statement | BIS | Burleigh | 49 min |
| May 31, 9:40 PM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 50 min |
| May 31, 9:58 PM CDT | Special Weather Statement | BIS | Grant | 47 min |
| May 31, 10:23 PM CDT | Special Weather Statement | BIS | Sioux | 52 min |
| May 31, 10:46 PM CDT | Special Weather Statement | BIS | Morton | 44 min |
| May 31, 11:33 PM CDT | Special Weather Statement | BIS | Emmons, Sioux | 42 min |
| Jun 1, 12:22 AM CDT | Special Weather Statement | BIS | Emmons | 38 min |
| Jun 1, 12:59 AM CDT | Special Weather Statement | BIS | Dunn, Stark | 46 min |
| Jun 1, 2:03 AM CDT | Special Weather Statement | BIS | Adams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more | 42 min |
| Jun 1, 2:05 AM CDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 1, 2:39 AM CDT | Special Weather Statement | BIS | Sheridan | 51 min |
| Jun 1, 2:43 AM CDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jun 1, 2:46 AM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 1, 2:57 AM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 1, 3:28 AM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Jun 1, 6:32 AM CDT | Special Weather Statement | BIS | Mercer | 43 min |
| Jun 1, 6:56 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 1, 1:29 PM CDT | Special Weather Statement | BIS | Burke | 46 min |
| Jun 1, 2:15 PM CDT | Special Weather Statement | BIS | Dunn, Mountrail | 45 min |
| Jun 1, 2:35 PM CDT | Special Weather Statement | BIS | Burke | 25 min |
| Jun 1, 3:09 PM CDT | Special Weather Statement | BIS | Burke | 21 min |
| Jun 1, 3:39 PM CDT | Areal Flood Advisory | BIS | Burke | 6 hr |
| Jun 1, 3:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 25 min |
| Jun 1, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 53 min |
| Jun 1, 4:30 PM CDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 1, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 1, 5:22 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 5:25 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| Jun 1, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 1, 5:33 PM CDT | Tornado Warning | BIS | Dunn, McKenzie | 27 min |
| Jun 1, 5:52 PM CDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 1, 5:54 PM CDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 36 min |
| Jun 1, 5:56 PM CDT | Tornado Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Jun 1, 5:57 PM CDT | Tornado Warning | BIS | Grant, Morton | 33 min |
| Jun 1, 6:02 PM CDT | Tornado Warning | BIS | Dunn, McLean, Mercer | 28 min |
| Jun 1, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 6:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 1, 6:14 PM CDT | Tornado Warning | BIS | McKenzie, Mountrail | 31 min |
| Jun 1, 6:27 PM CDT | Tornado Warning | BIS | McHenry, McLean, Ward | 13 min |
| Jun 1, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 60 min |
| Jun 1, 6:30 PM CDT | Tornado Warning | BIS | Mercer | 30 min |
| Jun 1, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.